Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 167, NWS Bismarck, ND

July 22, 20117 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2011, 9:16 PM MDT for 7 counties in North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2011, 9:16 PM MDT (03:16 UTC)
Expired
Jul 22, 2011, 10:15 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Adams County, ND, Burleigh County, ND, Emmons County, ND, Grant County, ND, Hettinger County, ND, Morton County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 64 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 4:35 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1986 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS53 KBIS 230316
SVRBIS
NDC001-015-029-037-041-059-085-230415-
/O.NEW.KBIS.SV.W.0167.110723T0316Z-110723T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
916 PM MDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTH CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1015 PM MDT/1115 PM CDT/

* AT 1015 PM CDT/915 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM ALMONT TO HETTINGER...AND MOVING EAST
  AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HAYNES AND ELGIN AROUND 925 PM MDT.
  HEIL AROUND 930 PM MDT.
  CARSON AROUND 935 PM MDT.
  LEITH AND LARK AROUND 940 PM MDT.
  FLASHER AROUND 1050 PM CDT.
  RALEIGH AROUND 955 PM MDT.
  HUFF AND ST. GERTRUDE AROUND 1000 PM MDT.
  FORT RICE...BREIEN AND SHIELDS AROUND 1010 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY
MORNING/200 AM CDT SATURDAY MORNING/ FOR NORTH DAKOTA.

LAT...LON 4594 10295 4669 10161 4668 10125 4654 10124
      4647 10075 4666 10071 4669 10022 4594 10083
TIME...MOT...LOC 0316Z 267DEG 54KT 4669 10149 4601 10271
WIND...HAIL 70MPH <.75IN

$$

SCHECK/TAEGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:18 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 22, 6:18 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
718 PM CDT FRI JUL 22 2011

.UPDATE...
TORNADO WATCHES 673 AND 674 ARE IN EFFECT FOR LARGE PARTS OF THE
COUNTY WARNING AREA UNTIL 2 AM CDT SATURDAY. SEE PRODUCT BISWCNBIS
REDEFINING STATEMENT FOR DETAILS.

&&

.DISCUSSION...
ISOLATED SEVERE THUNDERSTORMS HAVE DEVELOPED OVER WESTERN NORTH
DAKOTA. A LINE OF SEVERE STORMS IN EASTERN MONTANA WAS ADVANCING
TOWARD THE NORTH DAKOTA BORDER WITH WINDS 65 TO 75 MPH REPORTED
THROUGH EASTERN MONTANA.

THUNDERSTORM CHANCES ARE VERY HIGH THIS EVENING WEST...INCREASING
CENTRAL AFTER 9 PM CDT.

&&
.AVIATION...
TAFS REFLECT TIMING OF EXPECTED STORMS. AVIATION INTERESTS NEED
TO BE AWARE THAT THERE WILL BE SEVERE STORMS THIS EVENING AND
POSSIBLY OVERNIGHT...SPREADING WEST TO EAST. STORMS WILL BE
CAPABLE OF PRODUCING HIGH WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND TORNADOES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
AFTERNOON FOR NDZ002>005-010>013-019>023-025-035>037-047-048-050-
051.

FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ SATURDAY FOR NDZ001-
009-017-018-031>034-040>046.

&&

JP MARTIN
Hazardous weather outlook, Jul 22, 3:41 AM MDT, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
441 AM CDT FRI JUL 22 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
441 AM CDT FRI JUL 22 2011 /341 AM MDT FRI JUL 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS WESTERN AND
FAR SOUTH CENTRAL NORTH DAKOTA LATE FRIDAY AFTERNOON. VERY LARGE
HAIL IN EXCESS OF TWO INCHES IN DIAMETER...DAMAGING WINDS IN
EXCESS OF 60 MPH AND A TORNADO OR TWO MAY BE POSSIBLE WITH THESE
STORMS...IN ADDITION TO HEAVY RAINFALL.

THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS THE WEST AND
CENTRAL FRIDAY NIGHT INTO SATURDAY MORNING...WITH THE PRIMARY
THREATS TRANSITIONING TO DAMAGING WINDS AND POTENTIAL FLASH
FLOODING. WHILE LOCATIONS THAT HAVE RECEIVED SIGNIFICANT RAINFALL
OVER THE PAST WEEK ARE MOST SUSCEPTIBLE TO FLASH FLOODING...THE
THREAT OF MANY AREAS BEING IMPACTED BY MULTIPLE THUNDERSTORMS WITH
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR SUGGEST FLASH
FLOODING MAY BE POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA FRIDAY EVENING INTO SATURDAY MORNING. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA FOR FRIDAY
EVENING AND NIGHT INTO SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...SOME STRONG WITH HEAVY RAINFALL...ARE LIKELY
ACROSS CENTRAL NORTH DAKOTA THROUGH SATURDAY AFTERNOON.

AN ACTIVE WEATHER PATTERN IS FORECAST TO RETURN TO WESTERN AND
CENTRAL NORTH DAKOTA MONDAY NIGHT INTO THURSDAY...WITH MULTIPLE
ROUNDS OF THUNDERSTORMS POSSIBLE DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE FRIDAY AFTERNOON
INTO SATURDAY MORNING.

AYD

In the hours before

Local storm report, Jul 22, 8:33 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
933 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TORNADO          1 S THEODORE ROOSEVELT  47.59N 103.26W
07/22/2011                   MCKENZIE           ND   LAW ENFORCEMENT

            WITNESSES AND FIRE DEPARTMENT REPORTED ONE SEMI WAS
            PICKED UP AND HIT ANOTHER.

&&

PAYD
Local storm report, Jul 22, 8:35 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
935 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     17 SW RHAME             46.06N 103.91W
07/22/2011  E60 MPH          BOWMAN             ND   TRAINED SPOTTER

            LATE REPORT.

&&

JP MARTIN
Local storm report, Jul 22, 8:38 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
938 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      MEDORA                  46.91N 103.52W
07/22/2011                   BILLINGS           ND   PUBLIC

            CAMP GROUNDS FLOODED. RAINFALL ESTIMATED AT 3 TO 4
            INCHES.

&&

JP MARTIN
Local storm report, Jul 22, 8:53 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
953 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             ZAP                     47.29N 101.92W
07/22/2011  M1.25 INCH       MERCER             ND   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF HALF DOLLARS...WITH HEAVY RAIN

&&

LHUBER
Local storm report, Jul 22, 8:54 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
954 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HEAVY RAIN       10 NE DUNN CENTER       47.46N 102.47W
07/22/2011  M2.45 INCH       DUNN               ND   MESONET

            2.45 INCHES IN 1 HOUR...

&&

LHUBER
Local storm report, Jul 22, 9:02 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             REGENT                  46.42N 102.56W
07/22/2011  E1.00 INCH       HETTINGER          ND   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL.

&&

PAYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:15 PM MDTSevere Thunderstorm WarningBISBillings, Bowman, Golden Valley, Slope60 min
Jul 22, 6:40 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley, McKenzie, Williams65 min
Jul 22, 6:48 PM MDTFlash Flood WarningBISDunn, McKenzie6 hr
Jul 22, 7:04 PM MDTFlash Flood WarningBISBillings, Dunn, Golden Valley, McKenzie, Stark6 hr
Jul 22, 7:06 PM MDTTornado WarningBISDunn, McKenzie39 min
Jul 22, 7:10 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley, Stark65 min
Jul 22, 7:15 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope60 min
Jul 22, 7:18 PM MDTTornado WarningBISBillings, Stark27 min
Jul 22, 7:32 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie, McLean, Mercer, Mountrail58 min
Jul 22, 7:41 PM MDTTornado WarningBISBillings, Stark34 min
Jul 22, 7:49 PM MDTFlash Flood WarningBISDunn, McLean, Mercer, Mountrail6 hr
Jul 22, 7:55 PM MDTTornado WarningBISDunn35 min
Jul 22, 8:08 PM MDTTornado WarningBISHettinger, Slope, Stark37 min
Jul 22, 8:13 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Oliver, Stark62 min
Jul 22, 8:15 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Grant, Hettinger60 min
Jul 22, 8:22 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Mountrail, Oliver, Ward53 min
Jul 22, 8:33 PM MDTTornado WarningBISHettinger, Slope27 min
Jul 22, 8:51 PM MDTTornado WarningBISMcLean, Mercer24 min
Jul 22, 8:56 PM MDTTornado WarningBISAdams, Grant, Hettinger34 min
Jul 22, 9:00 PM MDTTornado WarningBISMorton, Oliver30 min
Jul 22, 9:12 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver63 min
Jul 22, 9:14 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver, Sheridan61 min
Jul 22, 9:25 PM MDTTornado WarningBISAdams, Grant, Hettinger, Sioux35 min
Jul 22, 9:27 PM MDTTornado WarningBISBurleigh, Morton, Oliver33 min
Jul 22, 9:51 PM MDTTornado WarningBISBurleigh, Emmons, Morton, Sioux24 min
Jul 22, 10:02 PM MDTTornado WarningBISAdams, Sioux13 min
Jul 22, 10:07 PM MDTSevere Thunderstorm WarningBISBurleigh, Foster, Kidder, Morton, Sheridan, Stutsman and 1 more68 min
Jul 22, 10:08 PM MDTSevere Thunderstorm WarningBISMcLean, Oliver, Sheridan, Wells67 min
Jul 22, 10:11 PM MDTSevere Thunderstorm WarningBISAdams, Emmons, Grant, Logan, Morton, Sioux64 min
Jul 22, 10:55 PM MDTHigh Wind WarningBISBurke, Divide, Dunn, McKenzie, Mountrail, Renville and 1 more3 hr
Jul 22, 10:59 PM MDTAreal Flood AdvisoryBISDickey, Foster, Kidder, LaMoure, Logan, McIntosh and 2 more6 hr
Jul 22, 11:08 PM MDTSevere Thunderstorm WarningBISDickey, Emmons, LaMoure, Logan, McIntosh, Sioux52 min
Jul 22, 11:14 PM MDTFlash Flood WarningBISFoster, Kidder, Stutsman, Wells6 hr
Jul 22, 11:16 PM MDTSevere Thunderstorm WarningBISKidder, Stutsman59 min
Jul 22, 11:21 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger54 min
Jul 22, 11:57 PM MDTSevere Thunderstorm WarningBISDickey, Kidder, LaMoure, Logan, McIntosh63 min
Jul 23, 12:09 AM MDTSevere Thunderstorm WarningBISStutsman66 min
Jul 23, 12:15 AM MDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
Jul 23, 12:28 AM MDTAreal Flood AdvisoryBISAdams, Hettinger4 hr
Jul 23, 12:55 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure50 min
Jul 23, 1:01 AM MDTAreal Flood WarningBISDunn, McKenzie12 hr
Jul 23, 2:04 AM MDTWind AdvisoryBISBottineau, Burke, Burleigh, Dickey, Emmons, Foster and 15 more4 hr
Jul 23, 5:01 AM MDTAreal Flood WarningBISFoster, Kidder, Stutsman, Wells8 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.